Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 40, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1996, 5:26 PM CST for Wayne County, Mississippi; Washington County, Alabama. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 6, 1996, 5:26 PM CST (23:26 UTC)
- Expired
- Mar 6, 1996, 6:00 PM CST
- In force
- 34 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Washington County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 5:30 PM CST | Hail 1 | Battles, MS | |
| Mar 6, 5:37 PM CST | Hail 1.75 | Millry, AL | |
| Mar 6, 6:10 PM CST | Hail 1.75 | Waynesboro, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KMOB 062325 RRA SVRMOB ALC129-MSC153-070000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 526 PM CST WED MAR 6 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST ALABAMA ...WASHINGTON COUNTY IN SOUTHEAST MISSISSIPPI ...WAYNE COUNTY AT 525 PM CST MOBILE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM NEAR BUCKTUNNA IN SOUTHEAST WAYNE COUNTY. MOVEMENT WAS NORTHEAST AT 40 MPH. THE STORM WILL PASS BETWEEN WINCHESTER AND BATTLES MISSISSIPPI BY 545 PM AND APPROACHING MILLRY BY 6 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 2:01 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 6, 2:01 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...COR 2ND POPS NATIONAL WEATHER SERVICE MOBILE AL 200 PM CST WED MAR 6 1996 TRW/RW ACRS W FL PNHDL SHUD BE OUT OF CWA BY 3 PM NOT MUCH HAPPENING IN WW #59 AS OF YET. POOR MANS PCGRIDDS(ADAP) HAS LOWEST LIS AND NO CAP FROM PNHDL TO N MS SO CUD STILL SEE SOME RAPID DEVLPMT THIS AREA BEFORE MAIN UPPER TROF APPROACHES TONIGHT. LCLY BEST CHANCE FOR SVR SHUD BE BETWEEN 03Z AND 09Z...LTL LATER TO THE EAST. SFC LOW XPCTD TO TRACK ACRS CEN MS AND AL AND BEST CHC FOR SVR THERE WHERE SHEAR AND MOISTURE CONVERGENCE IS BEST...ALSO WHERE SPC HAS MDT RISK TONIGHT. SUSPECT THAT A NEW WATCH WILL BE ISSUED LATER THIS EVE AS LLJ ENHANCES WAA AND SPEED SHEAR ACRS FA...ALTHOUGH PCGRIDDS NOT SHOWING MUCH LOW LEVEL WAA NOR COLD AIR ALFT UNTIL AFTER FROPA. FROPA SHUD BE ARND 12Z AT MOB 14Z PNS HIGHS WILL BE ERLY BUT WARMER THAN NGM/FAN SHOW. BEEN ISSUING SPS FOR COMING COLD BLAST AS A LOT OF GARDENS AND PLANTS BEEN SET OUT AND NURSERIES HAVE A LOT OF THEIR STOCK(AZALEAS) BUDDING AND ALMOST READY FOR SHIPMENT. (1)65/65/32/48 6600 (2)65/68/33/50 6600 DF
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 12:29 AM CST | Severe Thunderstorm Warning | MOB | Wayne | 46 min |
| Mar 6, 1:33 AM CST | Severe Thunderstorm Warning | MOB | Perry | 42 min |
| Mar 6, 1:45 AM CST | Severe Thunderstorm Warning | MOB | Wayne | 45 min |
| Mar 6, 5:51 PM CST | Tornado Warning | MOB | Wayne | 54 min |
| Mar 6, 2:21 AM CST | Severe Thunderstorm Warning | MOB | Washington | 54 min |
| Mar 6, 2:47 AM CST | Severe Thunderstorm Warning | MOB | Clarke | 43 min |
| Mar 6, 5:57 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 63 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1996Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.